As the population of the United States ages, there has been a burgeoning demand for skin rejuvenation procedures. A large part of this need is met by dermatologic and plastic surgery procedures such as chemical peels, laser treatments, neuromodulators, and fillers, but a sizeable number of patients obtain rejuvenation procedures from nonmedically trained personnel. Growing in popularity among consumers are traditional skin rejuvenation practices such as facial cosmetic acupuncture (FCA).1 This procedure involves the application of acupuncture needles to the face and neck to produce antiaging and skin rejuvenation benefits. It is theorized that a skin-tightening effect can be garnered from the insertion of needles at acupoints, which in turn can stimulate blood flow, increase muscle tone, and balance internal spiritual forces.1
Unfortunately, there is a significant dearth in the literature with regard to the safety and efficacy of FCA. Although the literature is filled with reports on complications, there is a lack of information on its use as a cosmetic procedure.1,2 A recent study from Korea, however, explored the effect of FCA on facial elasticity in an open-label single-arm pilot study. In the study, 27 women completed 5 sessions of FCA over 3 weeks. Using Moiré topographic criteria, the group was able to show a significant positive change in facial topography when comparing premeasurements and postmeasurements, with only minor bruising as a complication of the procedure.1
A 51-year-old Korean woman presented to the dermatology clinic late October 2012 with a 5-month history of progressive facial swelling and nodularity. The patient acknowledged having received FCA treatment 5 years earlier, but she did not experience any complications immediately after the procedure. She did not recall any substances being injected into her skin, and she also denied a history of self-injection. The facial lesions were neither pruritic nor painful, but in the weeks leading up to her initial visit, the patient experienced marked periorbital swelling impairing her field of vision. She denied constitutional symptoms, shortness of breath, or cough. She was not on any medications nor had she tried any nonprescription supplements in the past 5 years.
Physical examination was remarkable for multiple indurated erythematous nodules and plaques symmetrically distributed along the forehead, melolabial folds, chin, and postauricular skin (Figure 1A). The patient lacked cervical lymphadenopathy. Laboratory evaluation was normal and consisted of complete blood count, comprehensive metabolic panel, ionized calcium, Quantiferon gold assay, anti-nuclear antibody titers, hepatitis B/C serologies, and HIV testing. A chest x-ray was also unremarkable.
A punch biopsy of a plaque from the left postauricular skin was performed and demonstrated numerous vacuolated spaces of differing sizes within the dermis surrounded by a dense lymphohistiocytic granulomatous infiltrate (Figure 2A,B). The biopsy was negative for acid-fast bacilli stain and periodic acid–Schiff stains. A tissue culture was obtained and was negative for bacterial, fungal, and mycobacterial elements.
Based on the patient's clinical presentation, laboratory evaluation, and histopathology, a diagnosis of facial sclerosing lipogranulomatosis was made. Over the course of her care, multiple treatment modalities were attempted (Table 1), including oral prednisone, minocycline, allopurinol, and intralesional triamcinolone acetonide, all with varying degrees of response. Ultimately, the patient was transitioned from oral prednisone to mycophenolate mofetil (MMF) and has been on treatment for 13 months at 1.5 g twice daily resulting in a remarkable sustained response (Figure 1B).
Sclerosing lipogranulomatosis is a granulomatous foreign body response caused by injection of exogenous lipids into the dermis and subcutis. Frequently implicated injection materials include paraffin, mineral or cooking oils, beeswax, and silicone. To date, there have been 2 cases of localized sclerosing lipogranulomas related to acupuncture.3 In both cases, the silicone coating the tips of the acupuncture needles was implicated as the causative agent. Such substances can be visualized on hematoxylin and eosin staining of biopsy specimens as numerous vacuolated spaces within the dermis resembling a “Swiss cheese” pattern. Rather than the patient population or the procedure itself, the authors believe that the silicone-coated tips cause the granulomatous reaction visualized. Previous case reports indicate a similar technique used for FCA, but all cases including this have silicone-coated acupuncture needle tips in common.
Clinically, sclerosing lipogranulomas present as indurated nodules and plaques often arising years after the substance has been introduced into the skin. Ulceration of such lesions can be observed depending on the foreign material burden and inflammatory response. Local migration to adjacent tissues is common. Granuloma-related hypercalcemia and subsequent renal failure are additional long-term sequelae.
Management of sclerosing lipogranulomas is dependent on the location, number, and size of the lesions. Localized lesions can be excised, and larger widespread lesions not amenable to surgery can be treated with intralesional triamcinolone acetonide or systemic immunosuppressive/immunomodulatory agents. A variety of systemic agents have been reported to ameliorate the appearance and symptoms of these lipogranulomas including minocycline, allopurinol, and etanercept.4,5
In the patient, however, neither minocycline nor allopurinol was efficacious after multiple months of therapy, and the use of intralesional or oral glucocorticoids was limited by their side effects. The patient could not tolerate prednisone because of psychiatric and weight-related side effects. Having failed therapy with minocycline, prednisone, and allopurinol, the authors sought to use an immunosuppressant that could be relatively well tolerated and potentially used for a significant amount of time. Surprisingly, the patient has experienced remarkable treatment response with MMF as monotherapy. Mycophenolate mofetil is a purine synthesis inhibitor widely used in the fields of dermatology, rheumatology, and transplant medicine. It is possible that its antiproliferative effects on lymphocytes may play a role in limiting the formation and maintenance of granulomas in the patient.
The field of antiaging and skin rejuvenation is continually growing and so is the array of medical and nonmedical procedures available to consumers. Traditional treatments such as FCA are gaining popularity among nonphysician practitioners who are providing a substantial part of the care in the beauty industry. Given the potential complications of FCA, the authors believe that further clinical investigations must be performed to appropriately document the safety and efficacy of this potentially hazardous procedure.
1. Yun Y, Kim S, Kim M, Kim K, et al.. Effect of facial cosmetic acupuncture on facial elasticity: an open-label, single-arm pilot study. Evid Based Complement Alternat Med 2013;2013:424313.
2. Lilly E, Kundu R. Dermatoses related to Asian cultural practices. Int J Dermatol 2012;51:372–9.
3. Alani RM, Busam K. Acupuncture granulomas. J Am Acad Dermatol 2001;45(6 Suppl):S225–6.
4. Arin MJ, Bäte J, Krieg T, Hunzelmann N. Silicone granuloma of the face treated with minocycline. J Am Acad Dermatol 2005;52(2 Suppl 1):53–6.
5. Reisberger EM, Landthaler M, Wiest L, Schroder J, et al.. Foreign body granulomas caused by polymethylmethacrylate microspheres: successful treatment with allopurinol. Arch Dermatol 2003;139:17–20.